Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 29, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 18, 2012, 8:31 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2012, 8:31 PM CDT (01:31 UTC)
- Expired
- May 18, 2012, 9:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Jones County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 146 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 497 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
856
WUUS53 KABR 190131
SVRABR
SDC075-117-190215-
/O.NEW.KABR.SV.W.0029.120519T0131Z-120519T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT FRI MAY 18 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 915 PM CDT/815 PM MDT/
* AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
MIDLAND...OR 26 MILES NORTHEAST OF KADOKA...MOVING NORTHEAST AT 25
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CAPA AROUND 840 PM CDT...
BUNKER AROUND 745 PM MDT...
VAN METRE AROUND 900 PM CDT...
HAYES AROUND 805 PM MDT...
THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 175 AND 189.
THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 177 AND 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
&&
LAT...LON 4382 10093 4381 10097 4384 10100 4383 10103
4388 10108 4398 10108 4405 10105 4416 10106
4417 10118 4451 10117 4458 10114 4407 10056
4378 10089
TIME...MOT...LOC 0131Z 222DEG 26KT 4410 10114
WIND...HAIL 70MPH 1.00IN
$$
WISE1 follow-up statement
668
WWUS53 KABR 190210
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
910 PM CDT FRI MAY 18 2012
SDC075-117-190220-
/O.EXP.KABR.SV.W.0029.000000T0000Z-120519T0215Z/
JONES SD-STANLEY SD-
910 PM CDT FRI MAY 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STANLEY AND
WESTERN JONES COUNTIES WILL EXPIRE AT 915 PM CDT/815 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4382 10093 4381 10097 4384 10100 4383 10103
4388 10108 4398 10108 4405 10105 4416 10106
4417 10118 4451 10117 4458 10114 4407 10056
4378 10089
TIME...MOT...LOC 0210Z 222DEG 26KT 4431 10088
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:49 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 18, 6:49 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 649 PM CDT FRI MAY 18 2012 .UPDATE... TSTORMS AND SHOWERS ARE HAVING A HARD TIME OVERCOMING THE DRY AIR NEAR THE SFC. RADAR IS STARTING TO FILL IN WITH SOME STORMS MOVING TOWARD THE CWA FROM THE WEST. LOWERED POPS FOR THE NEXT 3 HRS IN THE WEST AND IN THE EAST FOR THE NEXT 6 HRS. STILL BELIEVE THERE WILL BE A CHANCE FOR ACTIVITY WEST OF THE MISSOURI RIVER THIS EVENING WITH THE FRONT AS THE FOCUS. INCREASED CLOUD COVER ACROSS THE REGION BASED ON THE LATEST SATELLITE IMAGE AS WELL. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...THROUGH MONDAY MORNING TEMPERATURES HAVE PEAKED AT AROUND 90 DEGREES EAST OF THE JAMES VALLEY AND ALONG THE LOWER EXTENT OF THE MISSOURI...WHILE FARTHER NORTHWEST A COOLER AIRMASS HAS SETTLED IN. CONVECTION HAS ALSO BEGUN TO FIRE UPSTREAM...BUT MUCH OF THE CWA REMAINS CAPPED AT ABOUT 50-100 J/KG. BUFKIT PROFILES SUGGEST WITH CONTINUED HEATING...AIRMASS BECOMES MARGINALLY UNSTABLE...HOWEVER THAT IS PREDICATED BY GUIDANCE BRINGING IN MID 50 DEWPOINTS WHICH SEEMS A BIT OF A REACH GIVEN DRY AIRMASS AND SOILS. DESPITE THIS BARRIER...COULD SEE A FEW SURFACE BASED STORMS WEST RIVER MANAGE TO WORK INTO WESTERN COUNTIES BY LATE AFTERNOON. INVERTED V SOUNDINGS WITH CLOUD BASES AOA 9KFT SUGGEST A THREAT FOR MICROBURST WINDS...OTHERWISE THE SEVERE THREAT IS FAIRLY LIMITED. AS LOW MOVES OVERHEAD...BEST FORCING WITH ASSOCIATED SHORTWAVE WILL BE NORTH OF THE AREA...WHILE 50KT LOW LEVEL JET FORCING WILL BE FOCUSED NORTH/EAST...AND THUS HAVE LOWERED POPS OVERNIGHT BETWEEN THE JAMES AND MISSOURI VALLEYS. SATURDAY...WITH LOW OVER THE JAMES VALLEY AND SISSETON HILLS...MOST UNSTABLE ENVIRONMENT WILL BE IN SOUTHEAST COUNTIES...SO ANTICIPATE THUNDERSTORM REDEVELOPMENT...WHILE THE REST OF THE AREA WILL ONLY SEE WEAK/ELEVATED CONVECTION. WILL HAVE MORE MOISTURE IN THE PROFILE TO WORK WITH...HOWEVER SHEAR WILL WEAKEN SIGNIFICANTLY LIMITING THE SEVERE WEATHER THREAT. DRY AIR INFILTRATES FROM THE NORTH SUNDAY MORNING...ALTHOUGH FAR EASTERN COUNTIES SUPPORT SOME SHALLOW PEAK HEATING CU. .LONG TERM...MONDAY THROUGH FRIDAY AN UPPER LEVEL TROUGH WILL BE EXITING THE REGION TO THE EAST EARLY MONDAY...WITH RIDGING BUILDING OVER THE AREA MONDAY THROUGH THE DAY TUESDAY. SHORTWAVE ENERGY WILL THEN SWING OVER THE NORTHERN PLAINS FOR THE REMAINDER OF THE PERIOD AS A TROUGH DIGS OVER THE WESTERN UNITED STATES. SURFACE HIGH PRESSURE WILL PUSH EAST OF THE PLAINS ON MONDAY WITH A TROUGH DIGGING DOWN THE LEE OF THE ROCKIES. THE WEATHER WILL BE FAIRLY QUIET UNTIL THE LOW BEGINS TO TRACK EAST ACROSS THE NORTHERN AND CENTRAL PLAINS...BRINGING SHOWER AND THUNDERSTORM CHANCES TO THE REGION TUESDAY NIGHT THROUGH THE DAY FRIDAY. BEST CHANCE FOR POSSIBLE SEVERE WEATHER LOOKS TO COME TUESDAY NIGHT WHEN SOME FAIRLY UNSTABLE CONDITIONS ACCOMPANY A FRONTAL BOUNDARY TRACKING ACROSS THE CWA. OTHERWISE...JUST LOOKING LIKE CHANCES OF SHOWERS AND OCCASIONAL NON-SEVERE THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. TEMPERATURES WILL START OFF ABOVE NORMAL...WITH TUESDAY BEING THE WARMEST DAY WITH GOOD WAA AHEAD OF THE APPROACHING FRONTAL BOUNDARY. SOMEWHAT COOLER AIR MOVES IN TOWARD THE END OF THE PERIOD WITH TEMPERATURES BACK TO AROUND NORMAL THURSDAY AND FRIDAY. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TONIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN PORTION OF THE CWA BY 03Z OR SO...WITH KMBG THE MOST LIKELY TAF SITE TO BE AFFECTED BY A THUNDERSTORM BETWEEN 5Z AND 8Z. THE PRECIPITATION LOOKS TO SPREAD EASTWARD OVERNIGHT AND INTO SATURDAY MORNING. CIGS ARE EXPECTED TO REMAIN MAINLY VFR WITH SOME MVFR POSSIBLE AT KABR IN THE MORNING...BUT VSBYS MAY BRIEFLY FALL INTO THE MVFR CATEGORY WITH ANY THUNDERSTORM ACTIVITY. HAIL AND GUSTY WINDS ARE THE BIGGEST THREATS WITH THUNDERSTORMS THIS EVENING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...CONNELLY LONG TERM...PARKIN AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 18, 4:16 AM CDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 416 AM CDT FRI MAY 18 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 416 AM CDT FRI MAY 18 2012 /316 AM MDT FRI MAY 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHERLY WINDS ARE EXPECTED TODAY FOR LOCATIONS ALONG AND EAST OF THE I-29 CORRIDOR. A FEW WIND GUSTS MAY EXCEED 40 MPH AT TIME. A COLD FRONT WILL MOVE ACROSS THE REGION LATER TONIGHT. THIS COLD FRONT WILL BRING A DECENT CHANCE FOR THUNDERSTORMS...ESPECIALLY FOR LOCATIONS ALONG AND WEST OF THE MISSOURI RIVER. A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT. AT THIS TIME SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 12:30 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 30 min |
| May 19, 1:07 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.